Wyoming, 2010

Winter Storm in Wyoming, May 5 to 6, 2010

May 5 to 6, 2010 · NWS BYZ · 2 events in 2 counties and zones

A strong Pacific disturbance brought heavy snow along the north and east facing slopes of the Big Horn Mountains in Northern Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong Pacific disturbance brought heavy snow along the north and east facing slopes of the Big Horn Mountains in Northern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 5, 1:57 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, May 5, 1:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MDT WED MAY 5 2010

.SHORT TERM...VALID FOR THU AND FRI...

...PERIOD OF WINTRY WEATHER ON THE WAY TONIGHT AND THURSDAY...

DYNAMICS ASSOCIATED WITH PACIFIC NORTHWEST TROF INCREASING RAPIDLY
ACROSS OUR SOUTHWEST NOW...SEE BACKED EASTERLY MID LEVEL WINDS PER
LATEST RUC ANALYSIS AND COOLING TOPS JUST TO OUR WEST ON SATELLITE
IMAGERY. LOCAL WEB CAMS SHOW SOME LIGHT SNOW NOW IN THE MTNS NEAR
RED LODGE AND COOKE CITY. THIS LOW IS OUR WEATHER MAKER FOR THE
NEXT 24-36 HOURS...AND SOME DETAILS YET TO BE WORKED OUT.

HEAVY SNOW FOR OUR BEARTOOTH FOOTHILLS SETTING UP FOR TONIGHT INTO
TOMORROW AND WILL MAKE NO CHANGES TO WARNING ALREADY IN EFFECT.
DEEPENING UPSLOPE ALONG WITH INSTABILITY AND FAVORABLE DENDRITIC
LAYER ALL SUPPORT A 12-18 HOUR PERIOD OF HEAVY SNOW. THIS INCLUDES
RED LODGE AND NYE. COULD SEE A FOOT OF SNOW ALONG THE EAST SLOPES
OF THE MTNS.

LATEST MODELS TRENDS SHOW THE LOW SLOWING AND TRACKING A BIT
FURTHER NORTH THAN PREVIOUSLY THOUGHT...AND THIS IS CONSISTENT
WITH WRAPPED UP NATURE OF LOW SHOWN ON WATER VAPOR IMAGERY NOW.
STRONG NWLY JET OFF THE PACIFIC WILL ALLOW FOR THE LOW TO TRACK
EASTWARD ACROSS NORTHERN WY...A VERY GOOD TRACK FOR UPPER
DIFFLUENCE OVER US BEGINNING TONIGHT. WOULD EXPECT PCPN TO DEVELOP
ACROSS OUR WESTERN AND SOUTHERN FOOTHILLS THIS EVENING...THEN
SPREAD INTO OUR EAST OVERNIGHT.

MODELS CONTINUE TO SHOW BAND OF VERY HEALTHY QPF ACROSS OUR
EAST...THOUGH A BIT FURTHER NORTH AS ALREADY MENTIONED. GIVEN PCPN
WILL START TONIGHT AND WITH LOW WET BULB TEMPS IN PLACE PCPN TYPE
IS NOT AN ISSUE...IE IT WILL BE SNOW. HAVE OPTED TO ISSUE A WINTER
WEATHER ADVISORY FOR A LARGE AREA FROM KLVM-KBIL-KMLS-KBHK AND
POINTS SOUTHWARD. VERY TOUGH TO DETERMINE HOW MUCH SNOW WILL BE
ALLOWED TO ACCUMULATE GIVEN WARM GROUND...ESPECIALLY DURING THE
DAY THURSDAY. THAT BEING SAID...DYNAMICS SHOULD BE SUFFICIENTLY
STRONG FOR SNOW TO BE HEAVY AND ACCUMULATE SOME FOR A PERIOD OF
TIME...MAINLY ON GRASSY AREAS. WILL GO WITH GENERAL SNOW AMTS OF
2-6 INCHES...BUT COULD SEE LOCALLY HIGHER AMTS ESPECIALLY OVER
SOME OF THE HIGHER RIDGES. MUST STRESS THAT THIS WILL BE A HEAVY
WET SNOW THAT IF ACCUMULATES ENOUGH COULD STRESS TREES THAT ARE
GREENING. NORTHERLY WINDS WILL INCREASE TOMORROW AFTN AS WELL.
COMBINATION OF WET SNOW AND INCREASED WINDS WILL ALSO STRESS YOUNG
LIVESTOCK IN THE REGION AND RANCHERS SHOULD PREPARE FOR THIS.

ONE POTENTIAL FLY IN THE OINTMENT COULD BE DRY SLOT INTO SHERIDAN
COUNTY AND OUR FAR SOUTHEAST TOMORROW. THIS COULD BRING A BREAK IN
THE PCPN INTO TOMORROW...BETWEEN INCREASED QG FORCING TONIGHT AND
WRAP AROUND PCPN TOMORROW NIGHT. IF SHERIDAN-ALZADA AREAS DO NOT
DRY SLOT THEN THEY COULD RECEIVE SEVERAL MORE INCHES OF SNOW THAN
CURRENTLY FORECAST. WILL NEED TO MONITOR THIS.

SYSTEM WINDS DOWN THURSDAY NIGHT. COOL AIRMASS REMAINS IN PLACE
THROUGH FRIDAY...WITH WEAK SHORTWAVE ACTIVITY ENOUGH FOR SOME
MAINLY DIURNAL SHOWERS. TEMPS WILL REMAIN WELL BELOW EARLY MAY
NORMALS. RECORD LOW MAXIMUM TEMPS A POSSIBILITY AT KBIL AND KSHR
TOMORROW.

JKL

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE FORECAST CHALLENGE IS AN UPPER LOW MOVING THROUGH NORTHERN
WYOMING ON MONDAY NIGHT THROUGH TUESDAY. 500 MB AND 700 MB
ENSEMBLE MEAN HEIGHT AND STANDARD DEVIATION STILL SHOW A LOT OF
UNCERTAINTY WITH THIS SYSTEM. ENSEMBLE MEMBERS ALL INDICATE A
TROUGH OR CUTOFF UPPER LEVEL LOW WITH THIS SYSTEM. DETERMINISTIC
MODEL RUNS ALSO SHOW A LOT OF VARIATION FROM MODEL TO MODEL AND
RUN TO RUN. ECMWF HAS BEEN MORE CONSISTENT TODAY WITH THE 00Z AND
12Z RUNS...BOTH SHOWING A DOUBLE BARREL LOW SOUTH OF OUR
AREA...WHEREAS GFS HAS BEEN TRENDING TOWARDS A DEEP TROUGH OR
SINGLE CUTOFF LOW.

THE PRECIPITATION FORECAST FOR THIS PERIOD IS ALSO VERY
UNCERTAIN. IF A CUTOFF LOW OR THE DOUBLE BARREL LOWS
FORM...THERE WILL VERY LIKELY BE DEEP NORTHEAST UPSLOPE FLOW INTO
THE BIG HORN MOUNTAINS AND MORE MODERATE...LESS MOIST UPSLOPE FLOW
INTO THE BEARTOOTH MOUNTAINS. THESE SCENARIOS COULD PRODUCE A LOT
OF PRECIPITATION. IF IT DEVELOPS INTO A DEEP TROUGH...THE
NORTHEAST UPSLOPE FLOW WILL NOT DEVELOP FOR THESE AREAS.
REGARDLESS...TROUGHING WILL BE IN PLACE WITH LIKELY RAIN AND SNOW
SHOWERS.

WEDNESDAY THROUGH FRIDAY...A RIDGE SETS UP UPSTREAM WITH DECENT
MODEL AGREEMENT. TEMPERATURES WILL WARM UP BUT REMAIN BELOW NORMAL
SINCE WE ARE NOT DIRECTLY UNDER THE RIDGE. A SLIGHT CHANCE OF
SHOWERS REMAINS WITH UNSTABLE NORTHWEST FLOW. ONLY MADE A FEW
MINOR CHANGES TO THE PREVIOUS FORECAST PACKAGE. LEACH.

&&

.AVIATION...

VFR CONDITIONS WILL DETERIORATE TONIGHT TO MVFR AND IFR CONDITIONS
DUE TO AN UPPER LEVEL LOW APPROACHING FROM THE SOUTH. ALL
TERMINALS ARE EXPECTED TO RECEIVE SNOW TONIGHT. WINDS HAVE SHIFTED
TO THE NORTH OR NORTHEAST AND WILL BRING IN COLD MOIST AIR. RAIN
SHOWERS STARTED AT 20Z TODAY IN THE WEST AND WILL SPREAD EAST AND
NORTH AND TURN TO SNOW TONIGHT. HEAVIER SNOW WILL START
LATER...AFTER 00Z AT KLVM...THEN 03Z AT KSHR...06Z AT KBIL...AND
08Z FOR KMLS. LEACH.

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 030/039 030/047 029/050 036/055 039/053 037/053 036/054
    ++/S    22/W    11/B    22/W    43/W    32/W    22/W
LVM 027/039 024/047 024/050 029/052 034/049 034/049 029/048
    +8/S    23/J    21/B    23/W    34/W    32/W    22/W
HDN 031/042 029/050 029/054 036/059 040/056 036/057 037/058
    9+/S    22/W    11/B    22/W    44/W    32/W    22/W
MLS 032/038 030/047 031/049 036/057 040/055 037/054 039/054
    5+/S    42/W    11/B    22/W    33/W    32/W    22/W
4BQ 032/038 029/045 028/051 035/059 038/056 037/055 036/056
    9+/S    52/W    11/B    22/W    43/W    43/W    32/W
BHK 029/037 029/042 028/050 035/054 038/052 036/051 037/053
    5+/S    82/J    11/B    22/W    43/W    33/W    22/W
SHR 030/039 028/044 026/052 033/057 036/053 035/056 032/058
    ++/S    32/W    21/B    23/W    43/W    43/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      MIDNIGHT MDT THURSDAY NIGHT FOR ZONES 30>32.
     WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
      AM MDT FRIDAY FOR ZONES 33-37.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MDT THURSDAY FOR ZONES 34-35-39-41-57-65.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      MIDNIGHT MDT THURSDAY NIGHT FOR ZONES 36-38-58.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
      MDT THURSDAY FOR ZONES 56-66-67.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      MIDNIGHT MDT THURSDAY NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 5, 2:10 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT WED MAY 5 2010

MTZ028>042-056>058-063>068-WYZ098-099-062115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
310 PM MDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT AND
WILL BRING SIGNIFICANT SNOWFALL TO THE NORTHEAST SLOPES OF THE
BEARTOOTH MOUNTAINS...INCLUDING RED LODGE AND NYE. THE SNOW IS
EXPECTED TO CONTINUE THROUGH THURSDAY AFTERNOON. TRAVELERS SHOULD
PREPARE FOR WINTRY CONDITIONS TONIGHT. CONDITIONS FOR NEWBORN
LIVESTOCK WILL BE SEVERE...RANCHERS SHOULD TAKE PRECAUTIONS TO
PROTECT NEWBORN LIVESTOCK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE FROM THE PREVIOUS PERIOD... AND THERE IS A
POTENTIAL FOR HEAVY SNOW ALONG THE NORTHEAST SLOPES OF THE BIG
HORN MOUNTAINS. AS THIS LOW TRACKS EASTWARD...SIGNIFICANT
ACCUMULATING SNOW IS ALSO POSSIBLE ACROSS THE LOWER ELEVATIONS
ALONG AND EAST OF A SHERIDAN TO BAKER LINE...INCLUDING
BROADUS...EKALAKA AND ALZADA. ANYONE WITH TRAVEL PLANS OR OUTDOOR
INTERESTS SHOULD PREPARE FOR WINTRY CONDITIONS THURSDAY. SEVERE
CONDITIONS FOR NEWBORN LIVESTOCK WILL CONTINUE IN THE SOUTHEAST
THROUGH MID-DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
May 5, 7:00 PM MST to May 6, 11:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Sheridan and surrounding area received 8 to 12 inches of snow.

Winter Storm, Northeast Bighorn Mountains

When
May 5, 7:00 PM MST to May 6, 11:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Burgess Junction to Tie Creek Snotels received 18 to 21 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227459, 227462.